Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 134, NWS Tallahassee, FL

June 11, 2016Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 11, 2016, 7:20 PM CDT for Coffee County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 7:20 PM CDT (00:20 UTC)
Expired
Jun 11, 2016, 7:45 PM CDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 48 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS52 KTAE 120020
SVRTAE
ALC031-120045-
/O.NEW.KTAE.SV.W.0134.160612T0020Z-160612T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 PM CDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 745 PM CDT

* AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
  OF ELBA...MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WILKINSTOWN...EANON...VICTORIA...JACK...CHESTNUT GROVE...ARCUS...CLOWERS
  CROSSROADS AND LOWRY MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3162 8588 3151 8586 3149 8602 3162 8609
TIME...MOT...LOC 0020Z 163DEG 9KT 3155 8599 

HAIL...0.88IN
WIND...60MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:26 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 11, 6:26 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
726 PM EDT SAT JUN 11 2016

.AVIATION [Through 00Z Monday]...

Mostly VFR conditions will prevail through the period. MVFR visbys
at TLH terminal are possible beginning around 09Z. Otherwise, expect
generally light winds and the possibility for some scattered lower
ceilings. Isolated showers and thunderstorms after 18Z along the
seabreeze and other boundaries, mainly near DHN.

&&

.PREV DISCUSSION [332 PM EDT]...

.NEAR TERM [Through Tonight]...

Convective development appears to be trending as expected this
afternoon and that is providing some temperature relief, at least
for the southwestern half of the forecast area. After 00Z, we look
for convection to linger over our western and southeastern zones
where we have a 20-30% PoP. Lows tonight will be in the lower to mid
70s.

.SHORT TERM [Sunday Through Monday Night]...

The mean deep layer flow through Monday will be from the NW, with a
500 mb ridge axis situated over the central CONUS. At the surface,
an east-west oriented ridge along the Gulf Coast will shift
southward as a cold front approaches from the north. However, the
main thrust of cooler, drier air will be to the southeast, and
this front will stall across southeast and central GA early
Monday. The latest suite of NWP guidance forecasts little if any
Q-G forcing during this period, so the diurnal sea breeze
circulation will be the primary driving force for precipitation.

With the expected offshore component to the 1000-700 mb mean winds,
the FL Panhandle and Big Bend sea breeze fronts will be slower to
develop and move inland, meaning a later start to afternoon
storms. In fact, for Sunday several of the CAMs indicate that the
sea breeze front may get pinned at the coast for much of the afternoon,
with PoPs only around 30% in our FL and AL zones (and less that
20% elsewhere). On Monday we expect the NW winds to weaken some,
allowing for a more even distribution of PoPs (30-40%). The
forecast relatively high dewpoints (lower to mid 70s) mean that
there will be a substantial cumulus cloud field, which should
prevent high temperatures from exceeding the mid 90s. However,
this comes at the coast of less favorable evaporative cooling
conditions, and daytime heat index values will climb above 100 F.

.LONG TERM [Tuesday Through Saturday]...

While much of the CONUS will be under the influence of a broad upper-
level ridge centered over the Central Plains, our forecast area will
be under the influence of a weak trough just to our west, that
will get cut off from the westerlies. A more substantial long
wave trough will develop over much of the eastern CONUS by next
weekend. For much of this workweek the presence of the upper level
trough will help promote a favorable thermodynamic environment for
afternoon and evening deep moist convection. Daytime PoPs will be
above climatology, at least 50%. The increase in clouds will keep
highs near average, around 90, though the high humidity will make
it feel warmer. Lows will be slightly above average, in the lower
to mid 70s.

.MARINE...

Winds will generally be fairly light from a westerly direction as a
surface ridge becomes centered south of the coastal waters. Winds at
night will be 10 kt or less, then 10 to 15 kt near the coast during
the afternoon and early evening hours.

.FIRE WEATHER...

There are no fire weather concerns.

.HYDROLOGY...

Locally heavy rains over the next several days could cause localized
flooding of low-lying, poor drainage areas, especially in urban
areas. However, we do not expect enough widespread heavy rain to
cause significant rises on the local river system.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  75  95  75 /  10  30  10  40  20
Panama City   77  86  78  87  77 /  20  20  10  30  10
Dothan        74  93  74  94  75 /  20  40  20  40  30
Albany        73  94  74  96  75 /  10  20  20  30  30
Valdosta      72  93  73  95  74 /  10  20  10  40  30
Cross City    73  91  74  93  76 /  30  30  10  20  20
Apalachicola  76  87  77  89  77 /  20  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Wool
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Moore/Bennett
MARINE...Fournier
FIRE WEATHER...Moore
HYDROLOGY...Fournier

In the hours before

Local storm report, Jun 11, 5:01 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
601 PM EDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     NEWVILLE                31.42N 85.34W
06/11/2016                   HENRY              AL   911 CALL CENTER

            POWER LINES AND AT LEAST ONE TREE DOWN.

&&

FOURNIER

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.